Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2004, 9:10 PM EST for Hendricks County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2004, 9:10 PM EST (02:10 UTC)
- Expired
- Jul 21, 2004, 9:45 PM EST
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Hendricks County, IN
The radar
The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:15 PM EST | TSTM WND DMG | 6 W Danville, IN | TOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT. |
| Jul 21, 9:16 PM EST | HAIL 1 | 6 W Danville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3229 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 220210
SVRIND
INC063-220245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 PM EST WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENDRICKS COUNTY IN CENTRAL INDIANA
* UNTIL 945 PM EST
* AT 908 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR AMO...OR ABOUT 25 MILES
WEST OF INDIANAPOLIS...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DANVILLE AROUND 915 PM EST
CLAYTON AROUND 925 PM EST
PLAINFIELD AROUND 940 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3985 8671 3964 8664 3964 8652 3963 8636
3988 8638
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM EST, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 2:55 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 255 PM EST WED JUL 21 2004 .DISCUSSION... FORECAST FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH FRIDAY AND HEAT THROUGH THURSDAY. LATEST RADARS SHOW SVR CLUSTER MOVG FROM RACINE WI INTO LAKE WITH WATCH ALONG WITH IT NORTH OF OUR COUNTY WARNING AREA. 18Z LINCOLN SOUNDING SHOWS TOO STRONG OF A CAP AT TIME AND THIS WILL CONTINUE TO LIMIT ANY STORM THREAT IN OUR AREA TIL LATE EVENING. TEMPS NEARING 90 AND DEWPOINTS MID TO UPPER 70S HAVE PUSHED HEAT INDICES TO LOWER 100S IN CENTRAL ILLINOIS AND SW INDIANA...JUST UNDER ADVISORY AND WARNING CRITERIA AS EXPECTED. ALL MODELS SIMILAR IN BRING RH AXIS AND THUNDERSTORMS ACROSS CWA OVERNIGHT. A BIT OF DIFFERENCES THOUGH IN ARRIVAL AND DEPARTURE TIMES. CAPPING SHOULD LIMIT ANY EARLY EVENING POTENTIAL. MODELS CLOSEST IN ARRIVAL TIMES AND LOOKS BEST STARTING LATE EVENING NORTH THEN GRADUAL SOUTHWARD PROGRESSION OF EAST BOUND STORMS OVERNIGHT...INTO SOUTHERN CWA BY DAWN. MODELS ALSO SIMILAR BUT DIFFER WITH CURRENT FCST IN THAT OVRNGT CONVECTION SHOULD CLEAR POTENTIAL FOR REDEVELOPING PCPN THU BEFORE MORE STORMS ARRIVE WITH CDFNT THU NGT. DO NOT WANT TO BACK DOWN COMPLETELY DRY THUR GIVEN THAT AIR WILL AGAIN BE VERY UNSTABLE AND BOUNDARIES FROM TONIGHTS CONVECTION MAY LEAVE TRIGGERING SOURCES NOT DETACTABLE BY MODELS. BETTER STORM CHANCES RETURN THUR NGT WITH CDFNT AND THEN DRIER AND COOLER WEEKEND SHAPES UP. THUR STILL LOOKS TO BE VERY WARM AND HUMID WITH MAXS AGAIN CLOSE TO 90 AND HEAT INDICES JUST BELOW ADVISORY/WARNING CRITERIA 105. POTENTIAL LIMITING FACTOR COULD BE SLOW DEPARTURE OF TONIGHTS CONVECTION AND MAY LIMIT GOOD INSOLATION TO AFTERNOON. TEMPS WILL BE KEPT NEAR CURRENT FCST WHICH IS CLOSE TO GUIDANCE VALUES...IN LOWER 70S. ANY PLACES HIT BY HARD RAIN MAY COOL TO 69 OR SO BRIEFLY AND ANY PLACES REMAINING DRY MAY FALL NO FARTHER THAN MID 70S. NO SIGNIFICANT ADJUSTMENTS MADE TO TEMPS LATER PERIODS EITHER. HAVE BUMPED TONIGHTB POPS TO LIKELY NORTH GIVEN ONGOING CONVECTION AND INCOMING DYNAMICS ACROSS GRTLKS. REMAINING PERIODS BACK IN SCT STORMS OR CHANCE CATEGORY TIL DRY AIR MOVES IN FRI EVE. LATEST GFS SHOWS UPPER TROUGH TO HELP DVLP INVERTED SFC TROF EARLY NEXT WEEK. END RESULT IS AN EARLIER RETURN TO PCPN CHC NEXT WEEK THOUGH SUBNORMAL TEMPS SHOULD CONTINUE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DRT
Hazardous weather outlook, Jul 21, 3:00 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EST WED JUL 21 2004 INZ021-028>031-035>049-051>057-060>065-067>072-221100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 300 PM EST WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS EVENING ACROSS PORTIONS OF NORTHERN INDIANA AND NORTHERN ILLINOIS. STORMS COULD ORGANIZED INTO A LINE AND IMPACT NORTHERN PORTIONS OF CENTRAL INDIANA AFTER 7 PM. IF ANY STORMS DEVELOP THEY WOULD BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS. THE AREA AT GREATEST RISK FOR ANY SEVERE WEATHER TODAY APPEARS TO BE NORTH OF A CRAWFORDSVILLE TO ANDERSON LINE THIS EVENING. SEVERE STORMS WITH WIND DAMAGE WILL BE POSSIBLE LATE TONIGHT ACROSS AREAS NORTH OF INTERSTATE 70. IN ADDITION...VERY HIGH DEWPOINTS IN THE UPPER 70S ALONG WITH TEMPERATURES IN THE UPPER 80S WILL PRODUCE HEAT INDICES IN THE 100 TO 103 DEGREE RANGE THIS AFTERNOON...MAINLY WEST OF A LAFAYETTE TO WASHINGTON LINE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME STORMS ON THURSDAY AND THURSDAY NIGHT MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Jul 21, 8:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG VEEDERSBURG 40.11N 87.26W
07/21/2004 FOUNTAIN IN LAW ENFORCEMENT
SHERIFF DISPATCHER RECIEVED NMRS REPORTS OF TREES AND
POWER LINES DOWN IN VEEDERSBURG AND OTHER PARTS OF
COUNTY.
&&
PBGLocal storm report, Jul 21, 8:11 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
07/21/2004 TIPPECANOE IN EMERGENCY MNGR
60 MPH WIND GUST. TREES/POWER LINES RPTD DOWN ACROSS
COUNTY.
&&
PBGLocal storm report, Jul 21, 8:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
07/21/2004 70 MPH TIPPECANOE IN TRAINED SPOTTER
&&
TSTM WIND GUST ESTIMATED.
PBGLocal storm report, Jul 21, 8:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 E ROSSVILLE 40.42N 86.56W
07/21/2004 72 MPH CLINTON IN AMATEUR RADIO
&&
PBGLocal storm report, Jul 21, 8:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST JAMESTOWN 39.93N 86.63W
07/21/2004 55 MPH HENDRICKS IN AMATEUR RADIO
&&
PBGLocal storm report, Jul 21, 8:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 4 NE BROWNSBURG 39.88N 86.34W
07/21/2004 55 MPH HENDRICKS IN AMATEUR RADIO
&&
PBGThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:06 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 54 min |
| Jul 21, 7:20 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 40 min |
| Jul 21, 7:28 PM EST | Severe Thunderstorm Warning | IND | Fountain | 32 min |
| Jul 21, 7:39 PM EST | Severe Thunderstorm Warning | IND | Carroll | 51 min |
| Jul 21, 7:57 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 48 min |
| Jul 21, 8:03 PM EST | Severe Thunderstorm Warning | IND | Boone | 57 min |
| Jul 21, 8:06 PM EST | Severe Thunderstorm Warning | IND | Clinton | 39 min |
| Jul 21, 8:10 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 65 min |
| Jul 21, 8:32 PM EST | Severe Thunderstorm Warning | IND | Marion | 58 min |
| Jul 21, 9:24 PM EST | Severe Thunderstorm Warning | IND | Morgan, Putnam | 66 min |
| Jul 21, 9:25 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion | 80 min |
| Jul 22, 2:22 PM EST | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 22, 3:01 PM EST | Severe Thunderstorm Warning | IND | Knox | 44 min |
| Jul 22, 3:08 PM EST | Severe Thunderstorm Warning | IND | Vigo | 52 min |
| Jul 22, 3:19 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 41 min |
| Jul 22, 4:49 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 26 min |
| Jul 22, 4:58 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.